Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

GPs report increase in adverse reactions to Tamiflu

By Gareth Iacobucci

GPs are reporting a surge in the number of patients reporting adverse reactions to Tamiflu, amid warnings that many may have been wrongly given the drug.

Practices are reporting a steady stream of people showing up at surgeries with suspected adverse reactions to the drug, which include nausea, vomiting and diarrhoea.

It follows warnings last week from GP leaders that the Government was wrong to encourage the public to take Tamiflu even in cases where they may not need it.

Dr Nigel Watson, chief executive of Wessex LMCs and a GP in New Milton, Hampshire, said patients who had been given the drug via the new phone line were increasingly showing up at surgeries displaying negative side effects.

‘There are quite a lot of people presenting with the side effects of Tamiflu, such as nausea, vomiting and diarrhoea,' he said.

‘Also, people are presenting who have had tamiflu who actually have tonsillitis, or other conditions, particularly children, with high temperature, sore throats, and headaches.

‘On balance, the swine flu line has taken a lot of the queries off, but there are people presenting with the side effects.

‘It's not the innocuous drug that the general public seem to think it is.'

Dr Mark Aley, a GP in Hereford told Pulse: ‘On Tuesday I saw three patients who had a misdiagnosis of swine flu and had received Tamiflu, which doesn't do very much anyway.

‘One man had raging tonsillitis, and another patient had glandular fever. The third was a four year old girl with a sore throat, without a high temperature, who should not have been given Tamiflu in any case. She ended up with an acute reaction to treatment.'

He added: ‘There are loads of people being misdiagnosed because of all the hype.'

The MHRA said it had received 150 reports of suspected adverse reactions to the Tamiflu treatment for swine flu to date, up to July 23.

An MHRA spokeswoman added:‘ The balance of risks and benefits for Tamiflu and Relenza remains positive.

‘The MHRA will continue to monitor the safety of Tamiflu and Relenza as their use increases during the swine flu pandemic and we will take appropriate action should any new risks come to light.'

Tamiflu: GPs are reporting an increase in adverse reactions Tamiflu: GPs are reporting an increase in adverse reactions

Rate this article 

Click to rate

  • 1 star out of 5
  • 2 stars out of 5
  • 3 stars out of 5
  • 4 stars out of 5
  • 5 stars out of 5

0 out of 5 stars

Have your say